QT interval increased after single dose of lofexidineBMJ 2004; 329 doi: https://doi.org/10.1136/bmj.329.7474.1075 (Published 04 November 2004) Cite this as: BMJ 2004;329:1075
- John Schmittner (), clinical fellow1,
- Jennifer R Schroeder, research scientist1,
- David H Epstein, staff scientist1,
- Kenzie L Preston, principal investigator1
- 1 National Institutes of Health, National Institute on Drug Abuse, Intramural Research Program, 5500 Nathan Shock Drive, Baltimore, MD 21224, USA
- Correspondence to: Dr. Schmittner
A 44 year old white opiate dependent female enrolled in a protocol to assess the safety of taking daily lofexidine with daily methadone. She had no known drug allergies, took no other drugs, and had never taken lofexidine before.
An electrocardiogram before starting methadone showed sinus rhythm (70 beats/min) and QT/QTc 428/462 ms. After stabilisation on methadone at 80 mg a day, an electrocardiogram still showed sinus rhythm (67 beats/min) and QT/QTc 428/449 ms (fig). She was then given lofexidine with her daily dose of methadone, which was followed by brief hypotension (88/55 mm Hg) with mild drowsiness. Four hours after taking lofexidine, an electrocardiogram showed sinus bradycardia (58 beats/min), QT/QTc 612/601 ms, and blood pressure 149/88 mm Hg (fig). The participant was otherwise asymptomatic. Within 24 hours, QT/QTc was 372/432 ms. Laboratory work found no abnormalities. Echocardiography showed mild mitral regurgitation.
Three independent cardiologists interpreted that although there was some QT prolongation (QT range 510-560 ms; QTc range 501-560), the computer overestimated the interval because of U waves.
Increased QT interval with lofexidine has been seen in animals, but only at very high doses3; no clinically important changes have been seen in humans. Although high doses of methadone have been associated with changes in QT and arrhythmia,4 the woman in this case had a normal QT interval while on methadone. The temporal relationship and lack of other causes indicate that the combination of lofexidine and methadone perhaps was the precipitant of this self limited change in QT.
In response, Britannia reported this event to the United Kingdom Committee on Safety of Medicines and added a warning to the summary of product characteristics (see www.lofexidine.co.uk). Before initiating lofexidine, clinicians may want to screen patients who might be at risk for repolarisation abnormalities.
Funding National Institutes of Health, National Institute on Drug Abuse, Intramural Research Program, provided all funding. Britannia Pharmaceuticals Limited provided lofexidine.
Competing interests None declared.